Alert archive / Nevada / Wind Advisories in 2009
Wind Advisory 1, NWS Elko, NV
NWS Elko, NV issued this wind advisory at Jan 2, 2009, 12:20 PM PST for Elko County, White Pine County, Nevada. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2009, 12:20 PM PST (20:20 UTC)
- Expired
- Jan 2, 2009, 7:00 PM PST
- In force
- 7 hr
- Issued by
- NWS Elko, NV
Counties Elko County, NV, White Pine County, NV
The radar
The Elko radar (KLRX), 150 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 8.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1314 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 446 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KLKN 022020 NPWLKN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 1220 PM PST FRI JAN 2 2009 ...GUSTY WINDS ACROSS ELKO COUNTY THIS AFTERNOON... .WINDS ACROSS ELKO COUNTY WILL BE GUSTY AT TIMES THIS AFTERNOON AHEAD OF...AND ALONG...A COLD FRONT THAT WILL MOVE THROUGH THE REGION. NVZ031>034-030300- /O.NEW.KLKN.WI.Y.0001.090102T2020Z-090103T0300Z/ NORTHERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE- INCLUDING THE CITIES OF...JACKPOT...WILDHORSE...OWYHEE...ELKO... SPRING CREEK...CARLIN...WELLS...WEST WENDOVER...LEE...RUBY LAKE 1220 PM PST FRI JAN 2 2009 ...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING FOR ELKO COUNTY... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY... WHICH IS IN EFFECT UNTIL 7 PM PST THIS EVENING. A COLD FRONT WILL BE MOVING THROUGH ELKO COUNTY THIS AFTERNOON. SUSTAINED WINDS AHEAD OF THIS FRONT ARE EXPECTED TO RISE UP TO 15 TO 25 MPH...WITH WIND GUSTS OF 25 TO 40 MPH IN MOST AREAS. WITH THE FRONTAL PASSAGE...SUSTAINED WINDS ARE EXPECTED TO RISE UP TO 25 TO 35 MPH WITH GUSTS OF 40 TO 55 MPH. HIGHER ELEVATION SUMMITS ARE AN EXTRA CONCERN DURING THE FRONTAL PASSAGE...AS WIND GUSTS WILL BE HIGHEST IN THESE EXPOSED AREAS...AND COMBINE WITH BLOWING SNOW MAKING DRIVING PARTICULARLY DIFFICULT. LOCALLY HIGHER WIND GUSTS ARE ALSO EXPECTED ALONG THE EASTERN SIDES OF THE MOUNTAINS OF ELKO COUNTY THROUGH THE AFTERNOON AND INTO THE EVENING HOURS. THE WIND GUSTS IN THE LEE SIDES OF MOUNTAINS RANGES ARE EXPECTED TO GUST IN THE 45 TO 60 MPH RANGE...AGAIN WITH SOME LOCALLY HIGHER GUSTS OF UP TO 85 MPH POSSIBLE. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ ROOD
1 follow-up statement
000 WWUS75 KLKN 030324 NPWLKN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 724 PM PST FRI JAN 2 2009 NVZ031>034-030430- /O.EXP.KLKN.WI.Y.0001.000000T0000Z-090103T0300Z/ NORTHERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE- INCLUDING THE CITIES OF...JACKPOT...WILDHORSE...OWYHEE...ELKO... SPRING CREEK...CARLIN...WELLS...WEST WENDOVER...LEE...RUBY LAKE 724 PM PST FRI JAN 2 2009 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Jan 2, 1:59 AM PST, 10 hours 21 minutes earlier.
Area forecast discussion, Jan 2, 1:59 AM PST, 10 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 159 AM PST FRI JAN 2 2009 .SYNOPSIS...A COLD FRONT WILL BRING SNOW AND GUSTY WINDS TO THE REGION TODAY AND THIS EVENING. VERY COLD AIR BEHIND THIS FRONT WILL KEEP HIGH TEMPERATURES OVER THE WEEKEND BELOW FREEZING AT MOST LOCATIONS WITH LOW TEMPERATURES FALLING INTO THE SINGLE DIGITS WITH A FEW LOCATIONS DIPPING BELOW ZERO. A MOIST NORTHWESTERLY FLOW WILL BRING A CHANCE OF MORE LIGHT SNOW TO NORTHERN NEVADA MONDAY AND TUESDAY. && .SHORT TERM...TODAY THROUGH SUNDAY. MODELS CONTINUE TO BE IN GOOD AGREEMENT THROUGH THE PERIOD. A COLD FRONT WILL PUSH INTO NWRN NV THIS MORNING...THEN INTO ERN NV THIS AFTN...FINALLY REACHING EAST CENTRAL NV EARLY THIS EVENING. QPF GENERALLY STILL IN THE .15 TO .30 INCH RANGE WITH THE HIGHEST AMOUNTS OVER NRN ELKO COUNTY WHERE LOW END SNOW ADVISORY AMOUNTS WILL LIKELY BE REACHED. THEREFORE WILL CONTINUE THE WINTER WEATHER ADVISORY FOR THAT AREA. OTHER VALLEY LOCATIONS WILL GENERALLY REMAIN BELOW ADVISORY LEVEL SNOW WITH 1 TO 3 INCHES EXPECTED...WITH THE LEAST AMOUNT OVER NRN NYE COUNTY. FRONT QUICKLY EXITS INTO UTAH LATER THIS EVENING. LIGHT SNOW SHOWERS WILL CONTINUE THOROUGH MOST OF THE NIGHT ACROSS ERN NV AS UPPER LEVEL SHORT WAVE MOVES ACROSS THE AREA. BY SATURDAY ONLY THREAT OF ANY SNOW SHOWERS WILL BE OVER THE NERN CORNER WHERE SLIGHT CYCLONIC FLOW WILL CONTINUE ALONG WITH ADEQUATE MOISTURE. VERY COLD AIR BEHIND FRONT WILL KEEP HIGH TEMPS MOSTLY BELOW FREEZING ON SATURDAY. WITH FRESH SNOW COVER AND MOSTLY CLEAR SKIES SATURDAY NIGHT LOW TEMPS WILL PLUNGE INTO THE SINGLE DIGITS ABOVE AND BELOW ZERO. WILL SEE INCREASING CLOUDS ON SUNDAY AS GLOB OF MOISTURE IN NWLY FLOW ALOFT APPROACHES THE AREA. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY NIGHT. LONG RANGE MODELS IN GOOD AGREEMENT INTO NEXT WEEK...AND THEN SOLUTIONS START TO DIVERGE BY LATER IN THE WEEK REGARDING THE POSITION OF A STRONG RIDGE ACROSS THE ERN PACIFIC AND THE WEST COAST. GFS...ECMWF AND UKMET SHOW MAINLY NORTHWESTERLY FLOW ALOFT OVER THE AREA WITH A WARM FRONT PUSHING ACROSS NV ON MONDAY...WITH A SECONDARY SURGE OF WARMER AIR PUSHING INTO THE REGION LATER ON TUESDAY. MODELS SHOW THE INITIAL WARM FRONT MOVING INTO THE AREA SUNDAY NIGHT AND MONDAY SPREADING CLOUDS INTO NW NV. TEMPS ARE EXPECTED TO SLOWLY WARM TO NEAR NORMAL LATER ON MONDAY AND INTO TUESDAY AS THE WARM FRONT SLOWLY PUSHES ACROSS THE AREA. MAX TEMPS ARE EXPECTED TO INCREASE INTO THE 30S BY MONDAY...AND POSSIBLY LOW 40S BY TUESDAY WITH MIN TEMPS MODERATING AS WELL. WILL HAVE TO WAIT AND SEE HOW MUCH SNOW REMAINS IN SOME OF THE DEEPER VALLEYS...WHICH MAY LEAD TO BETTER RADIATIONAL COOLING AND HIGHS STRUGGLING TO REACH 30 ON MONDAY. OTHERWISE...MODELS SHOW PERIODS OF OVERRUNNING PRECIP STARTING ON MONDAY MORNING...AND THEN AGAIN ON TUESDAY. THE BEST CHANCE APPEARS TO BE MONDAY...WITH MODEL QPF GENERALLY SHOWING BETWEEN 0.15 TO 0.30 INCHES OF LIQUID...MAINLY ALONG AND NORTH OF I80. MODELS TRENDING A BIT FURTHER NORTH WITH THE PRECIP...BUT OVERALL SIMILAR TO THE LAST FEW 00Z RUNS. PRECIP EXPECTED TO START AS SNOW ON MONDAY AND GRADUALLY TRANSITION TO RAIN...ESPECIALLY IN THE LOWER VALLEYS...BY TUESDAY AS THE WARMER AIR MIXES DOWN TO THE SURFACE. INCREASE POP AROUND 50 TO 60 PCT ACROSS THE NORTH...AND KEPT 15 PCT POP ACROSS CENTRAL NV ON MONDAY AND MONDAY NIGHT. SNOW ACCUMULATIONS ARE EXPECTED TO BE ON THE LIGHT SIDE (1 TO 3 INCHES) THROUGH TUESDAY AS THE SECONDARY SURGE OF WARM AIR PUSHES ACROSS THE AREA TUESDAY MORNING. LATER NEXT WEEK...MODELS SHOW THE RIDGE AXIS ACROSS THE ERN PACIFIC NUDGING FURTHER EAST OVER THE GREAT BASIN BY WEDNESDAY. STARTED LOWERING POP WEDNESDAY THROUGH THURSDAY WITH ENSEMBLES IN GOOD AGREEMENT AS WELL DURING THIS TIME PERIOD. ALSO...STARTED LOWERING TEMPS IN THE VALLEYS WITH LLVL INVERSIONS SETTING UP ACROSS NRN NV IN THIS TYPE OF PATTERN. WITH A RIDGE OVER THE AREA AND VALLEY SNOWPACK LIKELY REMAINING ACROSS SOME VALLEY LOCATIONS...HIGH TEMPS MAY STAY IN THE 30S IN THE LOWER VALLEYS AND MAY EVEN STRUGGLE TO GET OUT OF THE 20S. DID NOT LOWER MAX AND MIN TEMPS THAT LOW QUITE YET SINCE THE EXTENT OF VALLEY SNOW PACK IS UNCERTAIN AT THIS MOMENT. CNTRL NV WILL LIKELY WARM INTO THE MID TO UPPER 40S BY WEDNESDAY AND THURSDAY AS MODELS SHOW 700MB TEMPS WARMING TO 3C IN WESTERLY FLOW ALOFT AND BETTER LLVL BOUNDARY LAYER MIXING. BY THURSDAY NIGHT...GFS AND ECMWF SHOW AN UPPER LEVEL TROUGH WITH AN ASSOCIATED COLD FRONT PUSHING ACROSS NRN NV. HOWEVER...ENSEMBLE FORECASTS SHOW A STRONG 580DM RIDGE OVER THE WEST COAST WITH THE OPERATIONAL GFS THE OUTLIER...SO KEPT POP BELOW 20 PCT INTO NEXT FRIDAY WITH NEAR NORMAL TEMPS FOR NOW. TT && .AVIATION...A QUICK MOVING COLD FRONT WILL MOVE INTO NRN NV TODAY BRINGING BREEZY CONDITIONS AND RAIN/SNOW TO KWMC AFTER DAWN THIS MORNING...AND TO KEKO BY SOMETIME AROUND NOON TODAY. PRECIP IS EXPECTED TO START AS RAIN OR RAIN/SNOW MIXED AND THEN QUICKLY CHANGE TO SNOW IN THE AFTERNOON. SNOW MAY BECOME HEAVY AT TIMES THIS AFTERNOON AND EARLY THIS EVENING BEFORE TAPERING OFF AROUND 03Z. LOW IFR CONDITIONS ARE PROBABLE BETWEEN NOON AND 8 PM PST THIS EVENING AT KWMC AND KEKO. FURTHER SOUTH...VFR CONDITIONS EXPECTED AT KELY AND KTPH THROUGH THIS AFTERNOON WITH A SLOWLY LOWERING CIG. SNOW AND IFR CONDITIONS ARE EXPECTED TO DEVELOP IN THE KELY VICINITY AROUND 6 PM PST THIS EVENING. && .LKN WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT PST TONIGHT FOR NVZ031. &&
Hazardous weather outlook, Jan 2, 3:10 AM PST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 310 AM PST FRI JAN 2 2009 NVZ013-030>037-030000- NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE- WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- 310 AM PST FRI JAN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE INTO NORTHWESTERN NEVADA THIS MORNING THEN INTO EASTERN NEVADA THIS AFTERNOON AND EARLY EVENING. GENERALLY 1 TO 3 INCHES OF SNOW IS EXPECTED IN THE VALLEYS WITH THIS FRONT...EXCEPT BETWEEN 2 AND 4 INCHES OVER NORTHERN ELKO COUNTY. GUSTY WINDS WITH THE FRONT WILL PRODUCE AREAS OF BLOWING SNOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DRY AND COLD WEATHER WILL RETURN THIS WEEKEND THEN ANOTHER CHANCE FOR LIGHT SNOW WILL OCCUR MONDAY AND TUESDAY ACROSS NORTHERN NEVADA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS AND SNOWFALL AMOUNTS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.